Neuroleptic Malignant Syndrome
Neuroleptic malignant syndrome is a life-threatening condition that is closely related to treatment of Parkinson's disease and certain psychiatric diseases that are known as psychoses (e.g. schizophrenia).
The syndrome is most commonly caused by drugs from the group of antipsychotics (neuroleptics). The risk of developing the syndrome is higher in patients receiving high doses of antipsychotics and patients whose medication dosage has been recently significantly increased. In addition, the syndrome occurs in patients treated for Parkinson's disease whose medication was suddenly stopped, or decreased. The syndrome is more frequently reported in people who are exhausted, dehydrated or suffer from an infection. We also expect a certain genetically determined susceptibility to antipsychotics, which makes some individuals more prone to the occurrence of the syndrome.
The exact mechanism of the neuroleptic malignant syndrome is not yet fully understood and it is a very complex issue. In a simple way, the neuroleptics cause an imbalance in the internal environment of the body and especially in the so-called brain neurotransmitters (substances transmitting impulses between nerve cells).
The syndrome begins with muscle cramps and muscle tremor all over the body. Blood pressure may increase uncontrollably and this can cause acute heart failure. Persistent tremor produces a large amount of heat, increasing the body temperature to critical values above 40°C. The situation may result to disintegration of muscle fibers known as rhabdomyolysis. Substances released from disintegrating muscle fibers can damage the kidneys and cause acute renal failure. The general condition quickly deteriorates and turns into coma and death.
The diagnosis should be considered in patients receiving some of antipsychotics (or drugs against Parkinson’s disease) in the presence of the above-mentioned symptoms. The blood tests usually show elevation of a substance known as creatine kinase (CK), which is released from damaged muscles.
The majority of people with neuroleptic malignant syndrome require hospitalization in the ICU with continuous monitoring of vital signs, aggressive fever control (external cooling and antipyretics) and adequate hydration. Any drugs that may have caused the syndrome must be immediately withdrawn from medication. In case of acute renal failure, dialysis is fully indicated. A special substance known as dantrolene may be used. It is a potent muscle relaxant, which may significantly decrease the muscle damage.